I'll try to add mcqs to this thread regularly, so keep checking.

Which of the following warrants special consideration when initially prescribing levothyroxine?

Choose one of the following
A
a history of peptic ulcer disease
B
a history of stable angina
C
obesity
D
rheumatoid arthritis
E
Parkinson’s disease

[HIDE]Multiple factors influence the initial dose of levothyroxine when used for thyroid replacement therapy, including age, the duration and severity of hypothyroidism, and the presence of certain underlying conditions. Thyroid hormones are known to elevate heart rate and increase cardiac contractility, both of which demand more oxygen utilization by the heart. In hypothyroid patients with a history of stable angina, initial levothyroxine doses are typically smaller and then titrated upward. This regimen prevents a more immediate increase on the heart’s workload that could occur with usual doses and minimizes the chances of an exacerbation of angina.

DiPiro et al, 2005, pp. 1384

Ganong, 2003, pp. 328
[/HIDE]

Which of the following medications is capable of causing agranulocytosis?

Choose one of the following
A
insulin
B
metformin (Glucophage)
C
methimazole (Tapazole)
D
prednisone
E
desmopressin (DDAVP)


[hide]Methimazole is an antithyroid agent known as a thionamide or thiourea drug. It decreases the synthesis of thyroid hormone by inhibiting the oxidation of iodide and the coupling of iodotyrosines. Minor adverse reactions include skin rash, nausea, vomiting, and drowsiness. The main risk of thionamides, however, is agranulocytosis, with the incidence varying between 0.5% to 6.0%. Patients who receive methimazole should be closely supervised and cautioned to report immediately any evidence of illness, including sore throat, skin eruptions, fever, headache, or general malaise. In such cases, methimazole should be discontinued and white blood cell and differential counts should be made to determine whether agranulocytosis has developed. Since the onset is sudden, routine monitoring is not required. It is particularly important for the patient to carefully monitor for signs and symptoms during the early stages of methimazole therapy, since methimazole-induced agranulocytosis usually occurs within the first 3 months of therapy.

DiPiro et al, 2005, pp. 1378
[/hide]